What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at May 6, 12:13 PM PST, 2 hours 39 minutes earlier.
Area forecast discussion, May 6, 12:13 PM PST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Reno NV
113 PM PDT Fri May 6 2022
.SYNOPSIS...
Another seasonal but breezy day is forecast for Saturday, before
a cold low pressure system brings rain and snow showers along with
strong winds Sunday. Accumulating snow is likely in the Sierra
late day Sunday which could cause travel delays. Scattered rain
and snow showers will continue each afternoon through Wednesday
with freezes likely each morning. A gradual warming and drying
trend is projected for late next week.
&&
.DISCUSSION...
* WIND: If you are tired of dust in your eyes and bad hair days,
this may not be your favorite portion of the discussion. After
the first round of winds yesterday, this afternoon into the
overnight hours will feature a more potent punch as a strong jet
(130kt upper level and 60-65kt at 700mb) arrives into NE
California and NW Nevada. Current products for this remain on
track with a High Wind Warning in place for northern Washoe,
eastern Modoc, Lassen, and eastern Plumas counties. A downslope
component off the Warner mountains may lead to maximized wind
speed gusts across Surprise Valley of 75+ mph, where elsewhere
along wind-prone areas along 395 in CA, a 70mph gust cannot be
ruled out. The peak timing of winds across the Sierra Front
including Reno/Carson/Minden won't actually arrive unitl after
sunset when the low-level jet maximizes - these strong/gusty
winds will persist into the overnight hours. An additional
hazard will be blowing dust downwind of dry lake beds and sinks.
* Tomorrow will remain breezy, but for many of us this will be
the calmest period through the remainder of the weekend. With
that said, a s the edge of the upper level jet nudges southward
tomorrow, winds are not likely to diminish significantly across
much of Mono County. Given the influx of recreational activities
in the Sierra and eastern Sierra front (specifically, lake
activities) the threat of hazardous gusty winds warrants an
extension of the Wind Advisory for this area on Saturday.
Widespread gusts of 40-45 mph with higher elevations of 60-80mph
will create less than ideal conditions for outdoor activities,
along with possible high profile restrictions...
* Oh but wait, there's more! Mother's Day looks to be no less
windy as yet another shortwave swings through the region. In
fact, for some of us this may be the windiest day. A High Wind
Watch has been hoisted for Mono county on Sunday due to
increasing confidence of downsloping winds along with a gradient
driven component as surface low pressure forms over southern
Nevada. Elsewhere across western Nevada and eastern California,
yes, it will also be very windy. A reasonable expectation can
be placed that at least advisories will be coming down the pipe
within the next 24hrs. Moral of the story is try to stay off
lakes this weekend, and check with CalTrans or NDOT if you have
a high profile vehicle as wind restrictions may be in place.
* Although still slightly breezy, it seems like Monday will be
our first day to breathe as far as wind goes, with minimal
threat/concern (at this time) extending through next week.
-Dustin
* On the rain and snow front, no radical changes perceived with
latest round of NBM guidance. There was a slight increase in
snowfall for the Sierra Sunday afternoon-evening as shortwave
combining with some instability should generate periods of
moderate to heavy snow showers from Lassen to Tahoe to Sonora
Pass. Definitely some travel impact potential if snow rates are
high enough and it falls late enough in the day/evening. 1 in 4
chance of seeing at least 6" at Donner Pass, for example.
Otherwise we're looking at diurnal instability driven scattered
showers with snow/pellets even down to Nevada valleys Sunday
through Tuesday. Accumulation potential will be limited to
heavier showers, with decent instability profiles in latest GFS
for all those days. Some hints at a deformation band of
rain/snow early Wednesday over the region but the error bars on
that kind of feature this far out are rather large.
* After a few mild days, temperatures will plummet Sunday through
Tuesday. No big forecast changes there. High probabilities in
NBM guidance, exceeding 80%, for seeing at least freezing in
many areas including W Nevada cities both Monday and Tuesday
mornings. Greater than 50% chance of hard freezes below 26
degrees in rural and suburban valleys. The wildcard on cold we
get will depend heavily on residual clouds hanging around after
the previous days showers. Temps warm but only gradually the
balance of next week with lots of spread in NBM guidance - we
could see some more troughs that keep us on the cool side or we
could have more ridging with near to above normal temps
returning starting next Friday. Classic spring.
-Chris
&&
.FIRE WEATHER...
While it's still too early for significant threat, especially as
most fuels still remain fairly green, the strong/gusty winds over
the next few days will be accompanied by dry air (afternoon
minimum RH of upper single digits to 20% west of US-95 and down
into the Eastern Sierra Front). While no widespread critically dry
fuels exist in our area yet, please be mindful of open flames or
anything that could cause a spark in this dry/windy environment,
particularly in western Nevada and Mono where some fuels may be
dried out on a smaller scale basis. -Dustin
&&
.AVIATION...
Poor aviation conditions are anticipated through the weekend with
LLWS and moderate/severe turbulence a high probability across all
terminals. With the exception of MMH, our local TAF sites will
see maximized southwest wind gusts ~40kts between 04Z-11Z Sat.
For MMH, after 15Z wind gusts in excess of 35kt will be possible.
A few rain showers may sneak into the Tahoe Basin tonight but
will likely not impact terminals directly, so VCSH should continue
to handle this. The added moisture may usher in MVFR cigs near
TRK/TVL by this evening, however.
Sunday will feature another round of strong/gusty winds across
western Nevada and northeast California. Expect additional LLWS
and turbulence to impact the region.
-Dustin
&&
.REV Watches/Warnings/Advisories...
NV...High Wind Warning until 2 AM PDT Saturday NVZ005.
Wind Advisory until 2 AM PDT Saturday NVZ001.
Wind Advisory until 2 PM PDT this afternoon NVZ005.
Wind Advisory until 2 AM PDT Saturday NVZ002.
Wind Advisory until 2 AM PDT Saturday NVZ003-004.
CA...High Wind Warning until 2 AM PDT Saturday CAZ070-071.
Wind Advisory until 2 PM PDT this afternoon CAZ070-071.
Wind Advisory until 7 PM PDT Saturday CAZ073.
High Wind Watch from Sunday morning through Sunday evening
CAZ073.
Wind Advisory until 2 AM PDT Saturday CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, May 6, 12:38 PM PST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service RENO NV
138 PM PDT Fri May 6 2022
CAZ070>073-NVZ001>005-071200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
138 PM PDT Fri May 6 2022
...WINDY AND COLDER MOTHER'S DAY WEEKEND WITH SNOW SHOWERS...
* Winds: Periods of strong winds will continue through the
weekend. The most widespread strong winds will be tonight and
again on Sunday, with localized strong winds in the Eastern
Sierra on Saturday.
* While not major wind events, we will likely see rough air for
plane travel. Travel restrictions for high profile vehicles are
possible. Check with CalTrans and/or NDOT for the current road
information. Areas of blowing dust are possible, and backcountry
and ski recreation will be impacted along with rough conditions
on area lakes this weekend.
* Temperatures: A strong cold front will roll through on Sunday.
This front will usher in a much colder airmass Mother's Day
into the first half of next week. Temperatures will be 15-25
degrees below normal. While there is still some uncertainty due
to winds and cloud cover, it's likely we will have frost and
freeze concerns Sunday through Tuesday nights. Watch those
sprinklers and protect any sensitive vegetation ahead of time.
* Rain and Snow: We will see periods of rain and snow/pellet
showers along with slight chances for thunderstorms Sunday
through Tuesday. The best chance for accumulating snows in the
mountains appears to be Sunday afternoon and evening as the cold
front moves in. Check travel conditions Sunday before heading
over the hill. Outside of that, rain and snow showers will be
more scattered in nature through Tuesday, but accumulations will
be hard to come by.
Sorry mom. We'll do better next year.
http://weather.gov/reno